Alert archive / Nevada / High Wind Watches in 2014

High Wind Watch 2, NWS Elko, NV

April 20, 2014White Pine County, Nevada

NWS Elko, NV issued this high wind watch at Apr 20, 2014, 1:53 PM PDT for White Pine County, Nevada. It took effect at Apr 22, 2014, 8:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 20, 2014, 1:53 PM PDT (20:53 UTC)
In effect from
Apr 22, 2014, 8:00 AM PDT
Expired
Apr 21, 2014, 2:25 PM PDT
In force
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WWUS75 KLKN 202053
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
153 PM PDT SUN APR 20 2014


NVZ035-211500-
/O.NEW.KLKN.HW.A.0002.140422T1500Z-140423T0100Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
153 PM PDT SUN APR 20 2014

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON. 

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* TIMING...STRONGEST WINDS WILL BE FROM 9 AM TO 3 PM TUESDAY.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK. 

* IMPACTS...STRONG WINDS WILL MAKE TRAVEL CHALLENGING FOR HIGH
  PROFILE VEHICLES. AREAS OF BLOWING DUST COULD REDUCE
  VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
924 
WWUS75 KLKN 211022
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
322 AM PDT MON APR 21 2014

NVZ035-220430-
/O.CON.KLKN.HW.A.0002.140422T1500Z-140423T0100Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
322 AM PDT MON APR 21 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON. 

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* TIMING...STRONGEST WINDS WILL BE FROM 9 AM TO 3 PM TUESDAY.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK.

* IMPACTS...STRONG WINDS WILL MAKE TRAVEL CHALLENGING FOR HIGH 
  PROFILE VEHICLES. AREAS OF BLOWING DUST COULD REDUCE 
  VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$


JR
745 
WWUS75 KLKN 212125
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
225 PM PDT MON APR 21 2014

NVZ035-221530-
/O.UPG.KLKN.HW.A.0002.140422T1500Z-140423T0100Z/
/O.NEW.KLKN.HW.W.0003.140422T1300Z-140423T0300Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
225 PM PDT MON APR 21 2014

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 8 PM PDT TUESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 


* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH...BECOMING
  WEST TO NORTHWEST IN THE LATE AFTERNOON HOURS.

* TIMING...STRONGEST WINDS WILL BE FROM 9 AM TO 3 PM TUESDAY.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK 

* IMPACTS...VERY STRONG WINDS WILL MAKE TRAVEL CHALLENGING FOR
  HIGH PROFILE VEHICLES. PORTIONS OF US HIGHWAY 6...50...AND 93
  WILL SEE VERY STRONG CROSSWINDS. AREAS OF BLOWING DUST COULD
  REDUCE VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NVZ033-221530-
/O.NEW.KLKN.WI.Y.0013.140422T1300Z-140423T0500Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
225 PM PDT MON APR 21 2014

...WIND ADVISORY IN EFFECT FROM 6 AM TO 10 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 6 AM TO 10 PM PDT TUESDAY. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH...BECOMING
  WEST TO NORTHWEST IN THE EARLY AFTERNOON HOURS.

* TIMING...STRONGEST WINDS WILL BE BETWEEN 11 AM AND 6 PM.

* LOCATIONS INCLUDE: SILVER ZONE PASS...WEST WENDOVER.

* IMPACTS...STRONG WINDS AND CROSSWINDS WILL MAKE TRAVEL DIFFICULT
  ESPECIALLY FOR HIGH PROFILE VEHICLES. PORTIONS OF INTERSTATE 80
  AND US 93 ALTERNATE WILL BE AFFECTED BY THESE WINDS. AREAS OF
  BLOWING DUST COULD REDUCE VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ030-031-034-036>041-221530-
/O.NEW.KLKN.WI.Y.0013.140422T1800Z-140423T0300Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...
OWYHEE...SECRET PASS...LAMOILLE CANYON...HARRISON PASS...
BATTLE MOUNTAIN...EMIGRANT PASS...AUSTIN...AUSTIN SUMMIT...
EUREKA...DIAMOND VALLEY...PINTO SUMMIT...ELKO...SPRING CREEK...
CARLIN...WELLS...PEQUOP SUMMIT...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
225 PM PDT MON APR 21 2014

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY. 

* WINDS...SOUTHWEST TO WEST 25 TO 35 MPH WITH GUSTS TO 50
  MPH...BECOMING NORTHWEST DURING THE AFTERNOON HOURS.

* TIMING...STRONGEST WINDS WILL OCCUR BETWEEN NOON AND 5 PM.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE... 
  WINNEMUCCA...MCDERMITT...PARADISE VALLEY...GOLCONDA SUMMIT... 
  SECRET PASS...LAMOILLE CANYON...HARRISON PASS...AUSTIN... 
  AUSTIN SUMMIT...EUREKA...DIAMOND VALLEY...PINTO SUMMIT... 
  BATTLE MOUNTAIN...EMIGRANT PASS...WELLS...PEQUOP SUMMIT... 
  ELKO...SPRING CREEK...CARLIN...TONOPAH...ROUND MOUNTAIN... 
  DUCKWATER...CURRANT SUMMIT. 

* IMPACTS...STRONG WINDS AND CROSSWINDS WILL MAKE TRAVEL DIFFICULT
  ESPECIALLY FOR HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST
  COULD REDUCE VISIBILITIES TO ONE MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind watch went out at Apr 20, 3:17 AM PDT, 10 hours 36 minutes earlier.

Area forecast discussion, Apr 20, 3:17 AM PDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
317 AM PDT SUN APR 20 2014

.SYNOPSIS...SLIGHTLY DRIER AIR WILL MOVE ACROSS THE STATE
TODAY...WITH ISOLATED THUNDERSTORMS POSSIBLE IN WHITE PINE
COUNTY. BY MONDAY...WARMER TEMPERATURES WILL BE PREVALENT OUT
AHEAD OF THE NEXT STORM SYSTEM...WITH WINDY...COOLER...AND WETTER
CONDITIONS SET FOR TUESDAY.

&&

.SHORT TERM...TODAY THROUGH TUESDAY. DRY WITH SLIGHTLY ABOVE
NORMAL TEMPERATURES FOR MOST OF NORTHERN AND CENTRAL NEVADA
TODAY...THE EXCEPTION BEING SOUTHERN WHITE PINE COUNTY WHERE
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
INCREASING SOUTHWESTERLY FLOW ALOFT ON MONDAY AS A TROUGH
APPROACHES THE WEST COAST...RESULTING IN A NEARLY 10 DEGREE WARM-UP
FOR MOST LOCATIONS. WEAK INSTABILITY OVER PORTIONS OF ELKO COUNTY
SHOULD LEAD TO AFTERNOON CUMULUS BUILD-UPS ALONG WITH A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE RUBY AND JARBIDGE MOUNTAIN AREAS.
TROUGH MOVES OVER THE GREAT BASIN ON TUESDAY BRINGING MUCH COLDER
AIR...NEARLY A 20 DEGREE DROP IN HIGH TEMPERATURES FROM MONDAY.
WINDS INCREASE SIGNIFICANTLY ON TUESDAY...ESPECIALLY OVER EAST-
CENTRAL NEVADA WHERE ADVISORY LEVEL WINDS ARE POSSIBLE. IMPACTS
FROM THE TROUGH OVER NORTHERN NEVADA WILL BE SEEN MORE WITH
PRECIPITATION...WITH THE POTENTIAL ONE TO THREE TENTHS OF AN INCH
OF RAIN ACROSS FAVORED LOCATIONS OF HUMBOLDT AND ELKO COUNTIES.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. UPPER TROUGH WILL BEGIN
TO EXIT THE REGION TUESDAY NIGHT WITH SOME LINGERING SHOWERS OVER
THE NORTHEAST ON WEDNESDAY. DIRTY RIDGE OVER THE AREA THURSDAY WILL
ALLOW FOR A FEW SHOWERS NEAR THE OREGON/ID BORDER. NEXT UPPER TROUGH
WILL PUSH INTO THE AREA FRIDAY WITH SHOWERS MAINLY CONFINED TO
NORTHERN NV. SHOWERS WILL SPREAD INTO CENTRAL NV SATURDAY AS TROUGH
DIGS FURTHER SOUTH.

&&

.AVIATION...VFR CONDITIONS AT ALL TERMINALS. SOME LINGERING MOISTURE
AND INSTABILITY NEAR KELY COULD PRODUCE AN ISOLATED THUNDERSTORM
OVER THE NEARBY MOUNTAINS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

96/91/91
Hazardous weather outlook, Apr 20, 3:18 AM PDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
318 AM PDT SUN APR 20 2014

NVZ030-031-033>041-211030-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
318 AM PDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN UPPER LEVEL TROUGH AND STRONG COLD FRONT ARE EXPECTED TO MOVE
THROUGH THE AREA ON TUESDAY. WINDS OUT OF THE SOUTH AND SOUTHWEST
WILL INCREASE OUT AHEAD OF THE SYSTEM. THE STRONGEST WINDS
APPEAR TO BE IN WHITE PINE COUNTY....WITH WINDS OF 25 TO 35 MPH
WITH GUSTS TO 55 MPH...WITH SOME LOCATIONS GUSTING ABOVE 60 MPH.
OTHER AREAS IN NORTHERN NEVADA WILL ALSO SEE STRONG WINDS OF 20 TO
30 MPH WITH GUSTS TO 50 MPH. WIND PRODUCTS MAY BE NEEDED FOR
NORTHERN NEVADA FOR TUESDAY...STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Nearby

High Wind Watches in Nevada, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.